To the Editor.—
The angiotensin-converting enzyme inhibitor, captopril, is attracting much attention both in the United States and in Great Britain. I read with interest the article by Wilkin et al in the August 1980 Archives (116:902-905) postulating cutaneous kinin potentiation as a possible mechanism for eruptions occurring early in the course of treatment with captopril.
Report of a Case.—
In January 1980,I saw a 45-year-old man who had an eruption clinically suggestive of pemphigus after taking captopril for six months. Histopathologic examination showed a high-level intraepidermal cleft, with bulla formation and numerous acantholytic cells within the bulla. Immunofluorescent microscopy of a lesion showed middle and upper epidermal intercellular staining with IgG and lower epidermal intercellular staining with C3. Immunofluorescent microscopy of perilesional skin showed dermoepidermal deposition of C3. These findings were consistent with a diagnosis of pemphigus erythematosus, and pemphigus antibodies were present in a titer of 1:40. The